From California, USA:
I am 17 years old and have had diabetes for six years. Last week, I was low all morning and then, at school, began to go low again. When I went to the nurse's office, she called my parents and sent me home. She told me that after having two to three hours of low blood sugars, your brain cannot function and is useless in the classroom. Is this true? My mom was surprised when she was told that I needed to be picked up and didn't know what to say.
The nurse was correct. Long duration hypoglycemia makes the brain very sluggish, kind of like lack of oxygen. The key question for you is why did this happen? Was it an insulin dose error? Was it missed food or snack? Excess insulin that needs adjusting? Extra activity not balanced with insulin and/or food adjustments? You should contact your diabetes team to let them know that a prolonged hypoglycemic episode took place and let them problem solve with you so that it does not recur or does not become a pattern that leads to unconscious reactions or hypoglycemic seizures in the future.
Original posting 2 Mar 2005
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.